Alert archive / Alabama / Frost Advisories in 2011

Frost Advisory 9, NWS Birmingham, AL

October 31, 201139 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Oct 31, 2011, 3:48 PM CDT for 39 counties in Alabama. It took effect at Nov 1, 2011, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2011, 3:48 PM CDT (20:48 UTC)
In effect from
Nov 1, 2011, 3:00 AM CDT
Expired
Nov 1, 2011, 9:00 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WWUS74 KBMX 312048
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT MON OCT 31 2011

...WIDESPREAD FROST EXPECTED ACROSS MOST OF CENTRAL ALABAMA
TONIGHT...

.TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO UPPER 30S
ACROSS MOST OF CENTRAL ALABAMA TONIGHT. IN COMBINATION WITH CALM
WINDS...WIDESPREAD FROST WILL DEVELOP. 

ALZ011>015-017>050-011400-
/O.NEW.KBMX.FR.Y.0009.111101T0800Z-111101T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
348 PM CDT MON OCT 31 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY. 

* TEMPERATURE...WILL RANGE BETWEEN 34 AND 41 DEGREES...WITH A FEW
  LOCATIONS OBSERVING NEAR FREEZING CONDITIONS IN SHELTERED VALLEY
  AREAS.

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Oct 31, 3:46 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 31, 3:46 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT MON OCT 31 2011

.DISCUSSION...

HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER ACROSS CENTRAL
ALABAMA TODAY. SKIES ACROSS MOST OF THE AREA ARE CLEAR AND
TEMPERATURES HAVE WARMED INTO THE UPPER 60S AND EVEN 70 DEGREES IN A
FEW SPOTS. A FEW CLOUDS ACROSS THE NORTHEASTERN PORTION OF THE CWA
WILL PUSH OUT OF THE AREA ALONG A MID LEVEL TROUGH. TEMPERATURES
WILL FALL INTO THE MID 30S ACROSS MUCH OF THE AREA TOMORROW
MORNING. WIDESPREAD FROST IS POSSIBLE FOR MUCH OF CENTRAL ALABAMA
AND FROST ADVISORY WILL BE IN EFFECT FROM 3 AM UNTIL 9 AM. HIGH
PRESSURE WILL STICK AROUND FOR THE NEXT COUPLE OF DAYS AND
TEMPERATURES WILL WARM INTO THE UPPER 60S AND LOWER 70S TOMORROW
AS WINDS BEGIN TO SHIFT TO THE SOUTH OUT AHEAD OF THE NEXT SYSTEM.

A TROUGH CURRENTLY OVER THE NORTHWEST WILL DIG SOUTH TOMORROW AND
AMPLIFY BEFORE ENTERING CENTRAL ALABAMA ON THURSDAY. A NARROW AXIS
OF MOISTURE LOOKS TO ENTER THE AREA OUT AHEAD OF THIS
FRONT...HOWEVER IT DOES NOT LOOK TO BE VERY MUCH. THE COLD FRONT
ASSOCIATED WITH THE TROUGH WILL BEGIN TO ENTER THE AREA EARLY
THURSDAY MORNING AND RACE ACROSS THE AREA DURING THE DAY. MOISTURE
DOES NOT LOOK TO BE ENOUGH TO SUPPORT WIDESPREAD PRECIPITATION. DID
NOT CHANGE POPS SINCE MODELS HAVE NOT CHANGED SIGNIFICANTLY.
INSTABILITIES LOOK TO BE LIMITED AS WELL...WITH LI'S WELL INTO THE
POSITIVES AND CAPES ALMOST NONEXISTENT. MID LEVEL LAPSE RATES ALSO
REMAIN UNREMARKABLE. THEREFORE...A GOOD CHANCE OF A RATHER SMALL
AMOUNT OF RAIN.

SKIES WILL BEGIN TO CLEAR BEHIND THE FRONT THURSDAY EVENING.
TEMPERATURES WILL NOT BE AS COOL BEHIND THIS FRONT WITH LOWS
REACHING DOWN INTO THE LOWER 40S. CLOUDS WILL RETURN TO THE AREA ON
SATURDAY AS HIGH PRESSURE TO THE EAST OF THE APPALACHIANS FILTERS IN
MOISTURE. CLOUDS LOOK TO STICK AROUND FOR THE REMAINDER OF THE
FORECAST PERIOD.

73

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. WINDS WILL QUICKLY
DIMINISH AFTER SUNSET... AND SHOULD BE LIGHT AND EASTERLY TOMORROW.

77

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     31  68  36  68  40 /   0   0   0  10  10
ANNISTON    35  70  38  70  43 /   0   0   0  10  10
BIRMINGHAM  39  71  44  71  48 /   0   0   0  10  10
TUSCALOOSA  35  71  39  71  46 /   0   0   0  10  10
CALERA      38  70  39  70  46 /   0   0   0  10  10
AUBURN      43  70  44  70  45 /   0   0   0  10  10
MONTGOMERY  39  73  41  73  46 /   0   0   0   0  10
TROY        37  72  36  72  42 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Oct 31, 1:44 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT MON OCT 31 2011

ALZ011>015-017>050-011130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
144 PM CDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF FROST WILL DEVELOP GENERALLY AFTER MIDNIGHT ACROSS MUCH OF
CENTRAL ALABAMA. IN ADDITION...A FEW AREAS WILL APPROACH THE FREEZING
MARK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FROST WILL QUICKLY DISSIPATE BETWEEN 8 AND 9 AM TUESDAY MORNING.

RELATIVE HUMIDITY VALUES COULD DROP BELOW 25 PERCENT TUESDAY
AFTERNOON ACROSS PORTIONS OF CENTRAL ALABAMA...WHICH COULD LEAD TO A
HIGH FIRE DANGER.

FROST WILL DEVELOP ONCE AGAIN ACROSS PARTS OF CENTRAL ALABAMA LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING AND DISSIPATE QUICKLY AFTER
SUNRISE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

Nearby

Frost Advisories in Alabama, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.